EconPapers    
Economics at your fingertips  
 

An empirical application of a stochastic volatility model with GH skew Student's t-distribution to the volatility of Latin-American stock returns

Patricia Lengua Lafosse and Gabriel Rodríguez ()

The Quarterly Review of Economics and Finance, 2018, vol. 69, issue C, 155-173

Abstract: Using daily stocks returns data of a set of Latin-American countries (Argentina, Brazil, Chile, Mexico and Peru) for the sample period 1996:01–2013:12, we estimate a stochastic volatility model incorporating both leverage effects and skewed heavy-tailed disturbances through of the GH Skew Student's t-distribution based on Bayesian estimation method proposed by Nakajima and Omori (2012). Two alternative models are estimated, one using an alternative Skew Student's t-distribution and the other using a symmetric Student's t-distribution. The results suggest the presence of leverage effects in all markets except for Peru where the evidence is unclear. In addition, there is evidence of asymmetries and heavy tails in the Argentina and S&P500 markets while in the other countries there is no robust evidence of such characteristics. Using the Bayes factor, the results indicate that the SVGHSkewt model dominates the other two models for the cases of Peru, Argentina, Brazil and S&P500 whereas the simple SVt model is preferred for the markets of Mexico and Chile. Similar findings are obtained after performing a robustness analysis regarding the priors of the parameters associated with the skewness and the tails of the distribution.

JEL-codes: C12 C14 C22 G12 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S106297691830053X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:quaeco:v:69:y:2018:i:c:p:155-173

Access Statistics for this article

The Quarterly Review of Economics and Finance is currently edited by R. J. Arnould and J. E. Finnerty

More articles in The Quarterly Review of Economics and Finance from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-19
Handle: RePEc:eee:quaeco:v:69:y:2018:i:c:p:155-173